Surviving a Massive Sodium Azide Poisoning with Toxic Cardiomyopathy

Pavel Overtchouk, Julien Poissy, Camille Thieffry, Jean Christophe Linke, Daniel Mathieu

Abstract


Sodium azide is a highly toxic chemical agent, which effects are similar to cyanide, and its ingestion is almost constantly fatal when the dose is above 1g. We report the case of a 69-year-old woman who survived a massive sodium azide poisoning with an unsual clinical course and outcome. It caused severe toxic cardiomyopathy presenting like a silent myocardial infaction with systolic and diastolic impairment that lasted one month. There is no antidote. We present a review of the literature about this rare poisoning, its mechanisms and discuss treatment options.

Keywords


Sodium azide poisoning toxic cardiomyopathy

Full Text:

PDF HTML

References


Chang S, Lamm SH, Human health effects of sodium azide exposure: a literature review and analysis. Int J Toxicol (2003). May-Jun;22(3):175-86.

Kevin W. Judge, Ward NE Fatal azide-induced cardiomyopathy presenting as acute myocardial infarction. Am J Cardiol (1989) 64(12):830-1.

Graham JD et al, Actions of sodium azide. Br J Pharmacol Chemother (1949) 4(1):1-6.

Kartkaya, K, Kanbak G, et al., Protective effect of calpain inhibitor N-acetyl-L-leucyl-L-leucyl-Lnorleucinal, on acute alcohol consumption related cardiomyopathy, Mol Biol Rep (2014) Oct; 41 (10); 6743-53

Khalil PN, Neuhof C, Huss R et al, Calpain inhibition reduces infarct size and improves global hemodynamics and eft ventricular contractility in a porcine myocardial ischemia/reperfusion model. Eur J Pharmacol (2005) 528:124–131

Saitoh T, Nakajima T, Takahashi T, Kawahara K, Changes in cardiovascular function on treatment of inhibitors of apoptotic signal transduction pathways in left ventricular remodeling after myocardial infarction. Cardiovasc Pathol (2006) May-Jun; 15(3). 130-8

Buys ES, Cauwels A et al, sGC-(alpha)1(beta)1 attenuates cardiac dysfunction and mortality in murine inflammatory shock models. Am J Physiol Heart Circ Physiol (2009) 297(2):H654-63

Cauwels A, Buys ES et al, Nitrite protects against morbidity and mortality associated with TNF- or LPS-induced shock in a soluble guanylate cyclase-dependent manner. J Exp Med (2009) 206(13):2915-24

Shewan LG, Coats AJS, Henein M. Requierements for ethical publishing in biomedical journals. International Cardiovascular Forum Journal 2015;2:2 DOI : 10.17987/icfj.v2i1.4




DOI: https://doi.org/10.17987/icfj.v4i0.151

Copyright (c) 2015 Pavel Overtchouk, Julien Poissy, Camille Thieffry, Jean Christophe Linke, Daniel Mathieu

Creative Commons License
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.